Alert archive / Maryland / Flash Flood Warnings in 2005

Flash Flood Warning 49, NWS Baltimore/Washington

August 9, 2005Saint Mary's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 9, 2005, 10:30 AM EDT for Saint Mary's County, Maryland. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 10:30 AM EDT (14:30 UTC)
Expired
Aug 9, 2005, 2:30 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 106 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 11:00 AM EDTFLASH FLOODLeonardtown, MDFLOODING INTO SEVERAL BUILDINGS AT THE COLLEGE OF SOUTHERN MARYLAND. MANY ROADS INUNDATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 2.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 091431
FFWLWX
MDC037-091830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. MARYS COUNTY IN SOUTHERN MARYLAND

* UNTIL 230 PM EDT

* AT 1024 AM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  OVER ST MARYS AIRPORT. THE STORMS PRODUCING THE HEAVY RAINFALL WERE 
  NEARLY STATIONARY.  RADAR INDICATES THAT 3 TO 4 INCHES OF RAIN HAS
  ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 2 TO 3 INCHES WILL BE
  POSSIBLE THROUGH 230 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE CALIFORNIA...CALLAWAY...CLEMENTS...DYNARD...HOLLYWOOD...
  LEONARDTOWN...LEXINGTON PARK...PATUXENT RIVER NAS...SOCIETY HILL...
  ST MARYS AIRPORT AND TINTOP HILL.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3832 7680 3814 7653 3827 7637 3843 7668

$$

JB
2 follow-up statements
000 
WGUS71 KLWX 091536
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 AM EDT TUE AUG 9 2005

MDC037-091830-
ST. MARYS MD-
1133 AM EDT TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM EDT FOR ST. MARYS 
COUNTY...

AT 1130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF HEAVY RAIN LOCATED 14 MILES SOUTHWEST OF SOCIETY HILL...OR 
ABOUT 12 MILES NORTH OF WARSAW...MOVING NORTHEAST AT 10 MPH. THIS 
AREA OF HEAVY RAIN WILL BRING AN ADDITIONAL ROUND OF HEAVY RAIN TO 
THE WARNED AREA.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED 
GATE...LEONARDTOWN...TINTOP HILL...CALLAWAY...ST MARYS 
AIRPORT...HOLLYWOOD...AND CALIFORNIA.

RADAR INDICATES 3 TO 5 INCHES RAINFALL HAS OCCURRED IN PORTIONS OF 
THE WARNED AREA...AND ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 
230 PM. THE AREA MOST SUSCEPTIBLE TO FLASH FLOODING WILL BE THE 
ROUTE 5 CORRIDOR AS WELL AS THE GLEBE RUN BASIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3832 7680 3814 7653 3827 7637 3843 7668

$$

JB
000 
WGUS71 KLWX 091742
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
139 PM EDT TUE AUG 9 2005

MDC037-091830-
ST. MARYS MD-
139 PM EDT TUE AUG 9 2005

...THE FLASH FLOOD WARNING FOR ST. MARYS COUNTY IS CANCELLED...

EARLIER HEAVY RAINS HAVE COME TO AN END IN THE WARNED AREA. RADAR 
ESTIMATED TOTALS OF 5 TO 6 INCHES OCCURRED IN A SMALL PORTION OF ST. 
MARYS COUNTY...JUST EAST OF LEONARDTOWN...OVER THE LAST FEW HOURS. 

MINOR STREET FLOODING OCCURRED IN THE TOWN OF LEONARDTOWN...BUT 
LOCAL EMERGENCY OFFICIALS REPORTED THIS FLOODING HAS COME TO AN END.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3832 7680 3814 7653 3827 7637 3843 7668

$$

JB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:54 AM EDT, 6 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 3:54 AM EDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 AM EDT TUE AUG 9 2005

.SHORT TERM (TODAY THROUGH TONIGHT)...
CURRENTLY...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE
NORTHEAST AND DIMINISH FROM THE SOUTH. TEMPERATURES ARE RANGING FROM
THE LOWER TO MIDDLE 70S...WITH DEWPOINTS IN THE UPPER 60S TO LOWER
70S. WATER VAPOR IMAGERY SHOWS A LARGE PLUME OF MOISTURE STRETCHING
FROM THE GULF OF MEXICO TO NEW ENGLAND. A 500MB TROUGH IS ANALYZED
FROM NEW ENGLAND TO THE LOWER MISSISSIPPI RIVER VALLEY ON THE 00Z
UPPER AIR MAP.

THE ETA SEEMS TO BE HAVING SOME DIFFICULTY HANDLING THE SHORTWAVES
COMING DOWN IN THE FLOW AND PINPOINTING THE ONSET AND DIMINISHING OF
PRECIP. THE RUC DID A GOOD JOB HANDLING THE EVENING/EARLY MORNING
PRECIP THAT IS CURRENTLY DEPARTING THE CWFA. THE GFS IS THE MODEL
CLOSEST TO THE NEWEST RUC SOLUTION...AND WILL BE USING A BLEND OF
THE GFS AND RUC FOR THE SHORT TERM FORECAST.

A SECOND WAVE OF PRECIP IS EXPECTED DURING THE FIRST HALF OF THE
MORNING...ASSOCIATED WITH ANOTHER SHORTWAVE. THE RUC HAD THIS
FEATURE INITIALIZED OVER WESTERN NORTH CAROLINA AT 06Z...AND THE
LATEST IR IMAGERY DOES INDICATE AN AREA OF PRECIP BEGINNING TO
DEVELOP AND MOVE NORTHEAST IN THAT REGION. THE SHORTWAVE IS EXPECTED
TO BEGIN AFFECTING THE SOUTHERN PORTIONS OF THE CWFA BY 12Z AND
CONTINUING TO MOVE NORTHEAST INTO THE AFTERNOON HOURS. THE GFS DOES
HINT AT THIS SOLUTION...AND HANGS ONTO THE SHORTWAVE WELL INTO THE
EVENING HOURS.

THE TEMPERATURE GUIDANCE WAS PRETTY CLUSTERED AND PRETTY MUCH SPLIT
THE DIFFERENCE. THE POPS WERE ALSO PRETTY CLUSTERED...AND STAYED
WITHIN THE LIKELY/NUMEROUS RANGE.

THERE WILL POSSIBLY BE A BREAK IN THE PRECIP DURING THE EARLY
MORNING...BUT SHOULD PICK UP ONCE AGAIN BY 12Z IN THE SOUTH...AND
THEN SPREADING NORTHEAST THROUGH THE REMAINDER OF THE MORNING. THE
FLASH FLOOD GUIDANCE STILL LOOKS TO BE HIGH...WITH ONE HOUR VALUES
NEAR THREE INCHES AND 3 HOUR VALUES NEAR 4 INCHES...AND SIX HOUR
VALUES NEAR 5 INCHES. OVERNIGHT RAINS HAVE SOAKED THE
GROUNDS...ESPECIALLY IN AREAS ALONG A LINE FROM CHO TO IAD TO BWI.
HOWEVER...STILL BELIEVE ANY FLOODING WILL BE LOCALIZED.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
LATEST MODELS ARE TRENDING A LITTLE FASTER WITH THE EXIT OF ONE AREA
OF CONVECTION EARLY WEDNESDAY. HAVE TRIMMED BACK POPS ACROSS THE
WEST TO SLGT CHC DURING THE MORNING...AS MUCH OF THE DEPARTING
CONVECTION WILL BE ACROSS THE EAST. BRIEF LULL EXPECTED...BEFORE
MORE SHRA/TSRA FORM DURING THE AFTERNOON/EVENING...FOR CHC POPS
ENTIRE CWA.

MODELS SHOW HEIGHTS STARTING TO RISE ON THURSDAY AS THE WESTERN
ATLANTIC RIDGE EXPANDS. MEANWHILE...A COLD FRONT WILL APPROACH FROM
THE NORTH BUT WITH UPPER RIDGE EXPANDING...THE FRONT WILL ONLY MAKE
IT SO FAR SOUTH INTO OUR CWA BEFORE STALLING AND THEN DISSIPATING ON
FRIDAY (OR WHAT IS LEFT OF IT RETURNING RIGHT BACK TO THE NORTH).
WITH A POSSIBLE PRE-FRONTAL TROUGH...HAVE INCREASED POPS TO CHC ON
THURSDAY MAINLY FOR THE AFTERNOON/EVENING AND ALSO NUDGED UP HIGH
TEMPS A BIT TO BE MORE IN LINE WITH MOS NUMBERS AND SURROUNDING
OFFICES. THEREAFTER...RIDGE WILL SETTLE NEAR BERMUDA THROUGH MONDAY.
IT/S HARD TO GUARANTEE A DRY DAY FRIDAY THROUGH MONDAY WITH
SUMMERLIKE INSTABILITY AROUND. BEYOND THURSDAY TIME FRAME WILL BE
DOMINATED BY LOTS OF 10 AND 20 POPS...THE LATER MAINLY DURING
AFTERNOONS AND EVENINGS. TEMPS WILL BE ABOVE CLIMATOLOGY.

&&

.AVIATION...
VSBYS AT MOST PLACES REDUCED IN SHRA...WITH THE EXCEPTION OF CHO
WITH 2SM IN BR. MAIN PROBLEM IN THE AVN FORECAST TODAY WILL THE
TIMING OF PRECIP...AND WHEN REDUCED VSBYS OCCUR. FIRST WAVE OF
PRECIP IS DEPARTING...WITH A SECOND EXPECTED BY MID MORNING. TSRA
WILL BECOME MORE NUMEROUS IN THE AFTERNOON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM/AVIATION...LISTEMAA
LONG TERM...PELOQUIN
Hazardous weather outlook, Aug 9, 4:59 AM EDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 AM EDT TUE AUG 9 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-100900-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
459 AM EDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
OVER THE REGION. RAINFALL TOTALS OF AROUND 2 INCHES IN AREAS COULD
RESULT IN SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS
WOULD BE GREATLY APPRECIATED.

Nearby

Flash Flood Warnings in Maryland, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.